Urine Discoloration

Autor: Marisa Healy, BSN, RN
Fecha de la última revisión:

What is urine discoloration?

Urine discoloration is when something changes the color of your urine (pee). A change in the color of your urine may be caused by:

  • Chemotherapy: Some chemotherapies can cause color changes in your urine for a short period of time. The color that your urine changes will depend on the color of the medication. Common colors are white, orange, red, pink, blue, green, and different shades of each color. This change in color can last a few days.
  • Jaundice (a problem with the liver that causes yellowing of the skin and/or whites of the eyes): Jaundice can lead to dark urine that may look like the color of brewed tea. Jaundice can have many different causes. If you have new or worsening jaundice or tea-colored urine, call your care provider right away.
  • Blood in the urine: The color can range from slight pink to brown, depending on how much blood is in the urine and which part of the urinary tract is causing it.
  • Urine discoloration can also be caused by some foods, vitamins, and other prescribed medications.

How is it treated?

Treatment for urine discoloration depends on what is causing it. Discoloration due to chemotherapy will get better as the chemotherapy passes through the body and exits. Urine discoloration that is caused by an infection, bleeding, or jaundice needs treatment for the underlying condition.

When should I contact my care team?

If you see any changes in the color of your urine, you should call your care provider. Call your care provider right away if you have:

  • Signs of jaundice (yellowing of the skin or whites of the eyes, itchiness, tea-colored urine).
  • Urine that smells bad.
  • Blood or pus in your urine. 
  • Pain when urinating or if you have to go more often.

Some types of treatment can cause severe bleeding in the urinary tract called hemorrhagic cystitis. If you notice signs of blood in your urine (a pink, red, or brown color), call your care provider right away.

Referencias

U.S. Department of Health and Human Services, National Institutes of Health. (2020). Urinary and Bladder Problems and Cancer Treatment. Retrieved from https://www.cancer.gov/about-cancer/treatment/side-effects/urination-changes 

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
C
E
L
M
P
S
T
Feedback?

Thank you for your feedback!